Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 258, NWS Springfield, MO

August 12, 2002Dade County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 12, 2002, 4:45 PM CDT for Dade County, Missouri. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2002, 4:45 PM CDT (21:45 UTC)
Expired
Aug 12, 2002, 5:30 PM CDT
In force
45 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Dade County, MO

The radar

The Springfield radar (KSGF), 58 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.8 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2002-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 189 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2002-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
189 J/kg
Mixed-layer CIN
-190 J/kg
Mixed-layer LCL
1341 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

067 
WUUS53 KSGF 122145
SVRSGF
MOC057-122230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
444 PM CDT MON AUG 12 2002

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DADE COUNTY IN MISSOURI

* UNTIL 530 PM CDT

* AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR LOCKWOOD...OR 21 MILES SOUTHWEST OF STOCKTON...AND
  MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  DADE COUNTY.

THE TOWNS OF SYLVANIA...NEOLA AND ARCOLA ARE ALSO IN THE PATH OF THIS
STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IF ON OR NEAR STOCKTON LAKE...GET OUT OF THE WATER AND MOVE INDOORS 
OF INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES 
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE 
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. 
DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM

LAT...LON 3747 9415 3735 9399 3756 9366 3757 9391

FOSTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:25 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 12, 2:25 PM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
225 PM CDT MON AUG 12 2002

HEAVY RAINFALL AND SEVERE WEATHER POTENTIAL WILL HIGHLIGHT FORECAST.

MESOSCALE VORTICITY CENTER APPARENT ON SATELLITE AND PROFILERS WAS
PUSHING INTO SOUTHWEST MISSOURI THIS AFTERNOON.  CONVECTION WAS
INCREASING ACROSS SOUTHERN MISSOURI AHEAD OF THIS SYSTEM.  WATER
VAPOR IMAGERY ALSO DEPICTS A POTENT SHORTWAVE COMING ACROSS THE
NORTHERN ROCKIES.  AT THE SURFACE...A COLD FRONT STRETCHED FROM
NORTHWEST IOWA TO WESTERN KANSAS.

MODELS SIMILAR WITH EVOLUTION OF THE UPPER TROUGH BUT DIFFER ON
TIMING OF THE FRONTAL PASSAGE. WILL FOLLOW CLOSER TO THE ETAS
DEPICTION OF THE FRONTAL POSITION AND PRECIPITATION AXIS.

FOR THIS EVENING...THUNDERSTORMS WILL CONTINUE TO DEVELOP AHEAD OF
THE VORTICITY CENTER AS IT PUSHES EAST ACROSS SOUTHERN MISSOURI.  AN
ISOLATED SEVERE STORM NOT OUT OF THE QUESTION...BUT A WEAK WIND
FIELD WILL PRECLUDE SIGNIFICANT ACTIVITY THIS EVENING.

OVERNIGHT...STORMS WILL DEVELOP ALONG THE COLD FRONT OVER CENTRAL
AND EASTERN KANSAS. ACTIVITY WILL BE ENHANCED AS AREA COMES UNDER
INFLUENCE OF RIGHT ENTRANCE REGION OF THE 250 MB JET...AND STRONG
LEVEL MOISTURE CONVERGENCE.  ACTIVITY WILL LIKELY ORGANIZE INTO A
LINEAR TYPE CONVECTIVE COMPLEX AS THE SHORTWAVE SWINGS INTO THE
CENTRAL PLAINS.   THE STORM COMPLEX WILL SHIFT INTO SOUTHEAST KANSAS
AND FAR SOUTHWEST MISSOURI LATE TONIGHT AND EARLY TUESDAY.  WITH
PRECIPITABLE WATER VALUES AROUND 2 INCHES...HEAVY RAINFALL AMOUNTS
ARE LIKELY.  ALTHOUGH FLASH FLOOD GUIDANCE VALUES ARE HIGH...I HAVE
ISSUED A FLOOD WATCH WEST OF A NEOSHO TO OSCEOLA LATE TONIGHT AND
TUESDAY MORNING.   IF 2-4 INCH AMOUNTS MATERIALIZE...LOCALIZED
FLOODING PROBLEMS WILL BE LIKELY.

ACTIVITY WILL SPREAD SOUTHEAST INTO SOUTHERN MISSOURI TUESDAY
MORNING AS THE FRONT SAGS SOUTH.  CONVECTION WILL BE ON A WEAKENING
TREND DURING THE MORNING BEFORE HEATING OF THE DAY INTENSIFIES THE
ACTIVITY OVER SOUTH CENTRAL MISSOURI ALONG THE FRONT.  ISENTROPIC
LIFT OVER THE FRONT COMBINED WITH DECENT UPPER JET DYNAMICS...WILL
SUPPORT WIDESPREAD SHOWERS AND CLOUDS BEHIND THE FRONT. THIS WILL
KEEP TEMPERATURES CONSIDERABLY COOLER.

PLEASANT WEATHER EXPECTED WEDNESDAY AS A SURFACE HIGH BUILDS INTO
THE AREA.  THE UPPER PATTERN WILL FLATTEN DURING THE LATE WEEK WITH
A SHORTWAVE PROGGED TO APPROACH THE REGION FRIDAY.  THIS ALONG WITH
A REMNANT FRONTAL BOUNDARY LIFTING NORTH COULD SPARK SOME
CONVECTION.  SO I WILL CONTINUE TO MENTION RAIN CHANCES FRIDAY.

THANKS FOR THE COORDINATION ICT AND HPC.

ISC GRIDS ARE OUT.

.SGF...FLOOD WATCH FOR LATE TONIGHT AND TUESDAY MORNING FOR
SOUTHEAST KANSAS AND FAR SOUTHWEST MISSOURI NORTHWEST OF A LINE FROM
NEOSHO TO OSCEOLA.

FOSTER

In the hours before

Special weather statement, Aug 12, 1:00 PM CDT, 3 hours 45 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT MON AUG 12 2002

...A FEW SEVERE THUNDERSTORMS AND LOCALIZED FLOODING POSSIBLE...

* HAZARDOUS WEATHER OUTLOOK THROUGH TONIGHT...

  SEVERE THUNDERSTORMS WITH HAIL UP TO THE SIZE OF NICKELS AND
  DAMAGING WINDS UP TO 70 MPH.

  HEAVY RAINFALL OF TWO TO THREE INCHES AND LOCALIZED FLOODING.

* AREAS AFFECTED AND TIMING...

  WEST OF A JOPLIN TO OSCEOLA LINE AFTER 11 PM...AND WEST OF A
  SPRINGFIELD TO VERSAILLES LINE AFTER 2 AM.

* SPOTTER ACTIVATION OUTLOOK...

  ACTIVATION MAY BE NEEDED FROM LATE THIS EVENING THROUGH THE EARLY
  MORNING HOURS OVER SOUTHEAST KANSAS AND FAR SOUTHWEST MISSOURI.

* DISCUSSION...

  A VIGOROUS STORM SYSTEM AND ASSOCIATED COLD FRONT WILL APPROACH
  SOUTHEAST KANSAS AND THE MISSOURI OZARKS TONIGHT.  A LINE OF
  STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO DEVELOP LATE
  TONIGHT OVER EASTERN KANSAS...AND MOVE INTO SOUTHWEST MISSOURI
  DURING THE EARLY MORNING HOURS OF TUESDAY.  INCREASING WINDS ALOFT
  WILL SUPPORT THE POTENTIAL OF DAMAGING WIND GUSTS. ABUNDANT
  MOISTURE POOLING ALONG THE FRONT WILL INCREASE THE RISK OF HEAVY
  RAINFALL AND LOCALIZED FLOODING.

* EXTENDED OUTLOOK THROUGH MONDAY...

  THE RISK OF SEVERE THUNDERSTORMS AND HEAVY RAINFALL WILL CONTINUE
  TUESDAY MAINLY EAST OF A SPRINGFIELD TO ROLLA LINE...AS THE COLD
  FRONT PUSHES ACROSS THE REGION.

FOSTER

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.